Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 9, 2009, 3:56 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 3:56 AM CDT (08:56 UTC)
- Expired
- May 9, 2009, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macon County, TN, Robertson County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:00 AM CDT | FLOOD | Lafayette, TN | HEAVY RAINFALL CAUSED MUDSLIDES ON STATE HIGHWAY 261 AND DAYS ROAD. |
| May 9, 6:00 AM CDT | FLASH FLOOD | Lafayette, TN | FLASH FLOODING RESULTED IN MUDSLIDES ON STATE HIGHWAY 261 AND DAYS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 090856
FFWOHX
TNC111-147-165-169-091200-
/O.NEW.KOHX.FF.W.0028.090509T0856Z-090509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
356 AM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MACON COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF LAFAYETTE...
EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
SUMNER COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF GALLATIN...
TROUSDALE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF HARTSVILLE...
* UNTIL 700 AM CDT
* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM RECURRING THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
HOUSE...WESTMORELAND...RED BOILING SPRINGS...PORTLAND AND CROSS
PLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3662 8579 3642 8582 3645 8602 3630 8613
3632 8618 3635 8620 3634 8624 3637 8632
3634 8645 3630 8653 3632 8654 3631 8656
3635 8668 3655 8681 3665 8665
$$
GIRODOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:40 AM CDT, 16 minutes earlier.
Area forecast discussion, May 9, 3:40 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 340 AM CDT SAT MAY 9 2009 .DISCUSSION... SFC HIGH PRES WORKING EAST OF THE ROCKIES ATTM. MODELS LOOK GOOD WITH STRONG PUSH OF SFC TROUGH/COLD FRONT SOUTH ACR MID TN TODAY. PLENTY OF MOISTURE ALONG FRONT. ONE HOUR FFG VALUES AROUND ONE INCH...WITH NUMEROUS REPORTS OF STREET FLOODING STEWART-MONTGOMERY-ROBERTSON COUNTIES LAST COUPLE OF HOURS. FLASH FLOODING WL CONTINUE TO BE A THREAT THIS MORNING...INTO SOUTH AND EAST PORTIONS OF THE MIDSTATE THIS AFTERNOON. UPDATE TO FLASH FLOOD WATCH CONFIGURATION WITH ROUTINE ISSUANCE. COLD FRONT WL CLEAR SOUTH MID TN THIS EVENING. LIKELY POPS REMAIN IN THE SOUTH WITH SOME OVERRUNNING. WL TIME BACK CLOUDS/POPS SUN- MON WITH LESS POST-FRONTAL MOISTURE. DRY MON NIGHT-TUE NIGHT. NEXT CHANCE OF PCPN WED-THU WITH NEXT FRONTAL SYSTEM. SLIGHT COOLDOWN NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 73 55 70 52 / 90 40 20 30 CLARKSVILLE 72 52 70 49 / 70 30 10 20 CROSSVILLE 72 52 67 47 / 90 40 30 40 COLUMBIA 75 57 70 53 / 90 50 30 40 LAWRENCEBURG 76 58 70 53 / 80 60 40 40 WAVERLY 73 54 70 50 / 90 30 20 30 && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ005>011-022>034- 056>066-075-077>080-093>095. && 04
Hazardous weather outlook, May 8, 10:53 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 1053 PM CDT FRI MAY 8 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-100400- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1053 PM CDT FRI MAY 8 2009 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 6 AM CDT SATURDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE OVERNIGHT. THE ENVIRONMENT ACROSS THE MID STATE CONTINUES TO BE HIGHLY UNSTABLE...AND MODERATELY SHEARED....MEANING THAT SEVERE STORMS ARE POSSIBLE OVERNIGHT. FLASH FLOODING IS ALSO POSSIBLE IF WIDESPREAD HEAVY RAIN DEVELOPS. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT... WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY... AND FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 31/JBW
In the hours before
Local storm report, May 8, 11:43 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL 5 NE GALLATIN 36.43N 86.39W
05/08/2009 M0.88 INCH SUMNER TN NWS EMPLOYEE
0159 PM FUNNEL CLOUD 7 SSW ADAMS 36.49N 87.11W
05/08/2009 ROBERTSON TN EMERGENCY MNGR
MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
EMA
0404 PM HAIL JAMESTOWN 36.43N 84.94W
05/08/2009 E1.00 INCH FENTRESS TN TRAINED SPOTTER
0406 PM HAIL JAMESTOWN 36.43N 84.94W
05/08/2009 E1.75 INCH FENTRESS TN TRAINED SPOTTER
0410 PM TORNADO 3 ENE JAMESTOWN 36.45N 84.89W
05/08/2009 FENTRESS TN EMERGENCY MNGR
POSSILE TORNADO OCCCURRED RESULTING IN ONE MOBILE HOME
BEING DESTROYED AND NUMEROUS TREES DOWN ACROSS HOUSES. A
COUPLE OF BUIDINGS HAD THEIR ROOFS BLOWN OFF JUST NORTH
NORTHEAST OF ALLARDT.
0422 PM TORNADO 2 SE JAMESTOWN 36.41N 84.91W
05/08/2009 FENTRESS TN FIRE DEPT/RESCUE
TORNADO ON THE GROUND REPORTED BY FIRE DEPT.
&&
JBWLocal storm report, May 9, 2:08 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 AM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND DMG 8 S CLARKSVILLE 36.45N 87.35W
05/09/2009 MONTGOMERY TN BROADCAST MEDIA
NUMEROUS TREES DOWN...DAMAGE TO HOUSES
&&
MGIRODOThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:57 PM CDT | River Flood Advisory | OHX | Humphreys | 21 hr |
| May 8, 8:57 PM CDT | River Flood Advisory | OHX | Montgomery | 36 hr |
| May 8, 8:57 PM CDT | River Flood Advisory | OHX | Montgomery, Robertson | 36 hr |
| May 8, 11:59 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 31 min |
| May 9, 1:22 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 38 min |
| May 9, 1:25 AM CDT | Flash Flood Warning | OHX | Montgomery, Robertson | 3 hr |
| May 9, 1:52 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 38 min |
| May 9, 1:56 AM CDT | Flash Flood Warning | OHX | Stewart | 3 hr |
| May 9, 4:12 AM CDT | Flash Flood Warning | OHX | Cheatham | 3 hr |
| May 9, 4:21 AM CDT | Flash Flood Warning | OHX | Davidson, Jackson, Smith, Wilson | 3 hr |
| May 9, 5:01 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| May 9, 6:35 AM CDT | Flash Flood Warning | OHX | DeKalb | 3 hr |
| May 9, 7:07 AM CDT | Flash Flood Warning | OHX | White | 3 hr |
| May 9, 7:30 AM CDT | River Flood Warning | OHX | Stewart | 7 hr |
| May 9, 7:30 AM CDT | River Flood Warning | OHX | Davidson | 4 hr |
| May 9, 8:02 AM CDT | River Flood Warning | OHX | Davidson | 4 hr |
| May 9, 8:29 AM CDT | Flash Flood Warning | OHX | Wilson | 3 hr |
| May 9, 8:34 AM CDT | Flash Flood Warning | OHX | Cumberland | 3 hr |
| May 9, 11:45 AM CDT | Flash Flood Warning | OHX | White | 2 hr |
| May 9, 6:09 PM CDT | River Flood Warning | OHX | Montgomery, Robertson | 18 hr |
| May 9, 6:28 PM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 36 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.